Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 38, NWS Tampa Bay, FL

July 21, 2020Pinellas County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jul 21, 2020, 1:47 PM EDT for Pinellas County, Florida. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2020, 1:47 PM EDT (17:47 UTC)
Expired
Jul 21, 2020, 2:15 PM EDT
In force
28 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pinellas County, FL

The radar

The Tampa radar (KTBW), 40 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:43 PM EDT, 4 minutes earlier.

Area forecast discussion, Jul 21, 1:43 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
143 PM EDT Tue Jul 21 2020

.DISCUSSION...

An upper trough stretches from the Eastern Panhandle to about the
Yucatan. The tropical wave moving across the state today will
continue to treck across the Gulf tonight through Thursday as the
trough weakens and sinks south and west. Any mariners taking
extended trips into the Gulf should monitor NHC statements on this
system. Gulf water temperatures in the upper 80s will provide plenty
of energy for any convection.

for tonight into Wednesday some low level convergence and abundant
moisture associated with the wave will impact our weather. For the
rest of the forecast period  Thursday looks like a good day for pm
thunderstorms as moisture is abundant and the gradient weakens
allowing low level convergence with the seabreeze.  On Friday some
dry air works into the area.  Thunderstorms will be a little later
in the and concentrated in the south.  What storms that do pop up
could have stronger winds due to evaporative cooling from the dry
air.

After Friday there is abundant deep layer moisture and weak easterly
flow, however the subtropical ridge starts drifting southward on
Sunday, sitting over Central Florida Monday and South Florida by
Tuesday. The result will be weak westerly flow again at the end
of the forecast period.

&&

.AVIATION...

Showers are moving fast.  I will keep the airports VFR and amend if
low CIGS train over.

&&

.MARINE...

Gusty winds should subside tonight into Wednesday.  Afterwards
generally light winds with afternoon and event thunderstorms can be
expected.

&&

.FIRE WEATHER...

Gusty winds today and tomorrow will give way to light wings and high
humidities throughout the rest of the forecast period.

&&

.Preliminary Point Temps/PoPs...
TPA  77  91  77  91 /  20  70  20  80
FMY  76  89  76  88 /  40  80  30  90
GIF  76  90  76  90 /  20  70  10  80
SRQ  76  91  76  90 /  40  70  30  90
BKV  74  93  74  92 /  20  70  20  80
SPG  77  92  77  91 /  30  70  30  80

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...Small Craft Advisory until 2 AM EDT Wednesday for Coastal waters
     from Bonita Beach to Englewood FL out 20 NM-Coastal waters
     from Englewood to Tarpon Springs FL out 20 NM-Waters from
     Bonita Beach to Englewood FL out 20 to 60 NM-Waters from
     Englewood to Tarpon Springs FL out 20 to 60 NM.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...04/Sobien
DECISION SUPPORT...42/Norman

In the hours before

Special weather statement, Jul 21, 12:27 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1227 PM EDT Tue Jul 21 2020

FLZ052-211715-
Polk FL-
1227 PM EDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK COUNTY UNTIL
115 PM EDT...

At 1227 PM EDT, Doppler radar was tracking a strong thunderstorm near
Champions Gate, or near Haines City, moving northwest at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Haines City, Poinciana, Davenport, Polk City, Rockridge, Loughman and
Withla.

LAT...LON 2807 8147 2823 8196 2835 8195 2835 8186
      2836 8185 2836 8179 2835 8179 2835 8166
      2826 8166 2826 8156 2820 8152 2814 8152
      2814 8146
TIME...MOT...LOC 1627Z 120DEG 21KT 2820 8160

TBW
Special weather statement, Jul 21, 1:37 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
137 PM EDT Tue Jul 21 2020

FLZ050-211800-
Pinellas FL-
137 PM EDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINELLAS COUNTY UNTIL
200 PM EDT...

At 136 PM EDT, Doppler radar was tracking a strong thunderstorm over
Downtown Saint Petersburg, moving west at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Largo, Pinellas Park, Seminole, Downtown Saint Petersburg, Saint
Petersburg, St. Petersburg, St. Pete Beach, Bay Pines, Tierra Verde,
West And East Lealman, Gulfport, Treasure Island, Kenneth City, South
Pasadena, Madeira Beach, Redington Shores, Redington Beach, Indian
Shores, North Redington Beach and Tropicana Field.

LAT...LON 2790 8286 2783 8253 2766 8260 2764 8282
      2779 8288
TIME...MOT...LOC 1736Z 095DEG 16KT 2775 8261

TBW
Local storm report, Jul 21, 1:46 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
146 PM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     2 ENE SAINT PETERSBURG  27.77N 82.63W
07/21/2020  M51 MPH          PINELLAS           FL   ASOS

            ASOS STATION KSPG ST PETERS ALBERT.

&&

DJN

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:27 PM EDTSpecial Weather StatementTBWPolk48 min
Jul 21, 1:25 PM EDTSpecial Marine WarningTBW35 min
Jul 21, 1:37 PM EDTSpecial Weather StatementTBWPinellas23 min
Jul 21, 1:50 PM EDTSpecial Marine WarningTBW40 min
Jul 21, 2:23 PM EDTSpecial Marine WarningTBW67 min
Jul 21, 2:46 PM EDTSpecial Weather StatementTBWCitrus44 min
Jul 21, 3:50 PM EDTSpecial Marine WarningTBW40 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.